Skip to main content Accessibility help

Regularity of weak solution for a coupled system arising from a microwave heating model

  • HONG-MING YIN (a1) and WEI WEI (a2)


In this paper, we study the regularity of a weak solution for a coupled system derived from a microwave-heating model. The main feature of this model is that electric conductivity in the electromagnetic field is assumed to be temperature dependent. It is shown that the weak solution of the coupled system possesses some regularity under certain conditions. In particular, it is shown that the temperature is Hölder continuous, even if electric conductivity has a jump discontinuity with respect to the temperature change. The main idea in the proof is based on an estimate for a linear degenerate system in Campanato space. As an application, the regularity result for the coupled system is used to derive the necessary condition for an optimal control problem arising in microwave heating processes.


Corresponding author

Corresponding author.


Hide All
[1]Allegretto, W. & Xie, H. (1992) Existence of solutions for the time-dependent thermistor equations. IMA J. Appl. Math. 48 (3), 271281.
[2]Chen, Y. Z. (2003) The Second-Order Parabolic Equations, Peking University Press, Beijing, China.
[3]Chen, X. & Friedman, A. (1993) The thermistor problem for conductivity which vanishes at large temperature. Quart. Appl. Math. 51 (1), 101115.
[4]Cimatti, G. & Prodi, G. (1988) Existence results for a nonlinear elliptic system modelling a temperature dependent electrical resistor. Ann. Mat. Pura Appl. 152 (4), 227236.
[5]Costabel, M. (1991) A coercive bilinear form for Maxwell's equations. J. Math. Anal. Appl. 157, 527541.
[6]Giaquinta, M. (1983) Multiple Integrals in the Calculus of Variation and Nonlinear Elliptic Systems, Annals of Mathematics Studies, Princeton University Press, NJ.
[7]Hazard, C. & Lenoir, M. (1996) On the solution of time-harmonic scattering problems for Maxwell's equations. SIAM J. Math. Anal. 27, 15971630.
[8]Kang, K. & Kim, S. (2004) On the Hölder continuity of solutions of a certain system related to Maxwell's equations. SIAM J. Math. Anal. 34, 87100.
[9]Lacey, A. (1995) Thermal runaway in a non-local problem modelling Ohmic heating. I. Model derivation and some special cases. Eur. J. Appl. Math. 6 (2), 127144; II. General proof of blow-up and asymptotics of runaway. Eur. J. Appl. Math. 6(3), 201–224.
[10]La dyzenskaja, O. A., Solonnikov, V. A. & Ural'ceva, N. N. (1968) Linear and Quasi-linear Equations of Parabolic Type, AMS Transactions, 23, AMS, Providence, RI.
[11]Landau, L. D. & Lifshitz, E. M. (1960) Electrodynamics of Continuous Media, Pergamon Press, New York.
[12]Li, B., Tang, J. & Yin, H. M. (2002) Optimal control of microwave sterilization in food processing. Int. J. Appl. Math. 10, 1331.
[13]Li, X. & Yong, J. (1995) Optimal Control Theory for Infinite Dimensional Equations, Birkhäuser, Boston, MA.
[14]Lieberman, G. M. (1996) Second Order Parabolic Differential Equations, World Scientific, Singapore.
[15]Lions, J. L. (1971) Optimal Control of Systems Governed by Partial Differential Equations, Springer Verlag, Berlin.
[16]Metaxas, A. C. (1996) Foundations of Electroheat: A Unified Approach, John Wiley & Sons, New York.
[17]Metaxas, A. C. & Meredith, R. J. (1983) Industrial Microwave Heating, IEE Power Engineering Series, Vol. 4, Per Peregrimus Ltd., London.
[18]Russell, D. L. (1986) The Dirichlet–Neumann boundary control problem associated with Maxwell's equations in a cylindrical region, SIAM J. Control Optim. 24, 199229.
[19]Troianiello, G. (1987) Elliptic Differential Equations and Obstacle Problems, Plenum Press, New York.
[20]Troltzsch, F. (2010) Optimal Control of Partial Differential Equations, Theory, Methods and Applications, Graduate Studies in Mathematics, Vol. 112, AMS, Providence, RI.
[21]Wei, W., Yin, H. M. & Tang, J. (2012) An optimal control problem for microwave heating. Nonlinear Anal. Theory Methods Appl. 75, 20242036.
[22]Yin, H. M. (1997) L 2,μ-theory for linear parabolic equations. J. Partial Differ. Equ. 10 (1), 3144.
[23]Yin, H. M. (1997) Regularity of solutions to Maxwell's system in quasi-stationary electromagnetic fields and applications. Commun. PDE 22 (7–8), 10291053.
[24]Yin, H. M. (2002) Optimal regularity of solution to a degenerate elliptic system arising in electromagnetic fields. Commun. Pure Appl. Anal. 1 (1), 127134.
[25]Yin, H. M. (2004) Regularity of weak solution to Maxwell's equations and applications to microwave heating. J. Differ. Equ. 200, 137161.



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed